Background: Clinical and virologic consequences of temporary interruption of HIV therapy are incompletely understood.
Objective: To describe a febrile illness that was consistent with the acute HIV syndrome and occurred after interruption of antiretroviral therapy.
Design: Case report.
Setting: University clinic.
Patient: HIV-infected man.
Measurements: Plasma viral load, lymphocyte subsets, diagnostic evaluation (including cultures and serologic tests), and analysis of lymph node tissue.
Results: The patient began antiretroviral therapy 3 months after initial HIV exposure and had sustained viral suppression, except during a brief scheduled treatment interruption. One hundred sixty-nine days after resuming therapy, the patient discontinued it again immediately following an influenza vaccination. Eleven days later, he presented with a febrile mononucleosis-like syndrome associated with dramatic shifts in plasma HIV RNA level (<50 to >1 000 000 copies/mL) and CD4 cell count (0.743 × 109 cells/L to 0.086 × 109 cells/L). Evaluation for alternative causes of fever was unrevealing. Symptoms resolved rapidly with resumption of HIV therapy.
Conclusion: Therapeutic interruption may be associated with profound viral rebound and recurrence of the acute HIV syndrome.